Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 17, 2002, 6:24 PM CDT for Woods County, Oklahoma. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 17, 2002, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Woods County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:40 PM CDT | Hail 0.75 | Freedom, OK | |
| Apr 17, 6:45 PM CDT | Hail 2.75 | Camp Houston, OK | |
| Apr 17, 6:50 PM CDT | Hail 2.75 | Camp Houston, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 172324 SVROKC OKC151-180015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 623 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 715 PM CDT * AT 623 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FREEDOM...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE FREEDOM HAIL UP TO THE SIZE OF GOLFBALLS AND 60 MPH WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. $$ CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:13 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 17, 3:13 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 313 PM CDT WED APR 17 2002 MAIN QUESTION IN THE SHORT TERM IS CHANCE FOR CONVECTIVE DEVELOPMENT ON THE DRYLINE. THERE HAVE BEEN A ECHOES CYCLING IN THE EASTERN TIER OF COUNTIES OF THE TEXAS PANHANDLE... BUT NONE HAVE TAKEN HOLD YET. CONVERGENCE IS NOT VERY STRONG WITH NO BACKED WINDS TO THE EAST... BUT WILL HAVE TO CONTINUE TO WATCH. LATEST RUC AND MESOETA DO SHOW PRECIP BREAKING OUT IN NORTHWEST OKLAHOMA BY 00Z AND ALONG THE DRYLINE BY 06Z. MESOETA ACTUALLY BRINGS THE PRECIP INTO CENTRAL OKLAHOMA OVERNIGHT. SPECIAL 20Z SOUNDING MAY ALSO SHED SOME LIGHT ON THE THERMODYNAMIC STRUCTURE... SO MAY MAKE A LAST MINUTE CHANCE. BUT WILL KEEP PRELIM 20S IN THE EVENING. CHANCE FOR PRECIP INCREASES THURSDAY NIGHT AND FRIDAY AS SURFACE FRONT MOVES INTO THE AREA. WILL MAINTAIN THE HIGH POPS THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH THE FRONT IN THE VICINITY. MODELS SHOW FRONT MAY BE MOVE THROUGH SOUTHEAST SECTIONS LATER THAN FORECAST... SO WILL BUMP TEMPS UP A TOUCH IN THE SOUTHEAST ON SATURDAY. ...SPEG. OKC 66 82 62 72 / 20 20 50 60 HBR 64 83 60 73 / 20 20 30 50 SPS 68 85 63 79 / 20 20 30 50 GAG 60 88 47 66 / 20 20 30 50 PNC 66 83 58 68 / 20 20 50 60 DUA 67 85 66 78 / 20 20 50 60 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 17, 4:38 PM CDT, 1 hour 46 minutes before
OKZ004>048-050>052-TXZ083>090-181200-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
438 PM CDT WED APR 17 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND NORTH TEXAS. THERE ALSO WILL BE A
RISK OF SEVERE THUNDERSTORMS THURSDAY AND FRIDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN AND CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. THE HIGHEST RISK OF SEVERE STOMRS WILL BE
OVER THE WESTERN THIRD OF OKLAHOMA... IN CLOSE PROXIMITY TO THE
DRYLINE.
TIMING...
SEVERE THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTHWEST
OKLAHOMA... AND THE THREAT WILL CONTINUE THROUGH MUCH OF THIS
EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA...ESPECIALLY IN WESTERN OKLAHOMA AND THE WESTERN PARTS OF
WESTERN NORTH TEXAS THAT ARE IN CLOSE PROXIMITY TO THE DRYLINE...
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING.
EXPECTED WEATHER/IMPACTS...
THERE IS A GOOD CHANCE THAT IF STORMS FORM...SOME WILL BECOME
SUPERCELLS WITH THE POTENTIAL TO PRODUCE HAIL UP TO 3 INCHES IN
DIAMETER AND WIND GUSTS IN EXCESS OF 65 MPH. HAIL AND WIND OF THIS
MAGNITUDE MAY DUE SUBSTANTIAL DAMAGE TO VEHICLES... ROOFS AND
BUILDINGS. ANY SUPERCELLS THAT DEVELOP ALONG A RETREATING BOUNDARY
IN NORTHWEST OKLAHOMA WILL ALSO BE CAPABLE OF PRODUCING TORNADOES.
THE HIGHEST RISK OF TORNADOES WILL BE NORTHWEST OF A LINE FROM
CHEYENNE TO CHEROKEE.
DISCUSSION...
A DRYLINE EXTENDING FROM THE EASTERN TEXAS PANHANDLE INTO FAR
NORTHWEST OKLAHOMA WAS PUSHING BACK TO THE WEST THIS AFTERNOON. TO
THE EAST OF THE DRYLINE...A VERY WARM...HUMID AND POTENTIALLY VERY
UNSTABLE AIRMASS IS IN PLACE.
INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE AREA THIS AFTERNOON
WILL BE VERY FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS. SOME OF THE LATEST DATA SUGGEST THAT A FEW STORMS
WILL DEVELOP LATE THIS AFTERNOON ACROSS WEST CENTRAL AND NORTHWEST
OKLAHOMA AND THEN MOVE NORTHEAST AND EAST EARLY THIS EVENING. OTHER
STORMS MAY DEVELOP FARTHER SOUTH ALONG THE DRYLINE IN TEXAS AND
AFFECT PORTIONS OF WESTERN NORTH TEXAS.
THREAT TABLE...
VALID THROUGH 700 AM CDT THU APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA ... 60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR ... 100 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
THURSDAY.
MILLERLocal storm report, Apr 17, 4:50 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0446 PM ARNETT OK 1.75 INCH HAIL
04/17/02 ELLIS SPOTTER REPORT
JLPLocal storm report, Apr 17, 5:21 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM FT. SUPPLY OK .88 INCH HAIL
04/17/02 WOODWARD REPORTED BY PUBLIC
0510 PM FT. SUPPLY OK 1.00 INCH HAIL
04/17/02 WOODWARD REPORTED BY SPOTTER
0515 PM 16 SSE BUFFALO OK 1.00 INCH HAIL
04/17/02 HARPER REPORTED BY PUBLICLocal storm report, Apr 17, 5:42 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 9 S BUFFALO OK .75 INCH HAIL
04/17/02 HARPER REPORTED BY PUBLIC
0533 PM 2 W WOODWARD OK .75 INCH HAIL
04/17/02 WOODWARD REPORTED BY SPOTTERLocal storm report, Apr 17, 6:07 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT WED APR 17 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 NW LOOKOUT OK .75 INCH HAIL
04/17/02 WOODS REPORTED BY PUBLICThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| Apr 16, 7:17 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 43 min |
| Apr 16, 7:22 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 38 min |
| Apr 16, 7:36 PM CDT | Tornado Warning | OUN | Atoka, Coal, Johnston | 24 min |
| Apr 16, 7:40 PM CDT | Tornado Warning | OUN | Atoka, Coal, Johnston | 20 min |
| Apr 16, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 49 min |
| Apr 16, 8:06 PM CDT | Tornado Warning | OUN | Atoka | 24 min |
| Apr 16, 8:07 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 38 min |
| Apr 16, 8:30 PM CDT | Tornado Warning | OUN | Atoka | 45 min |
| Apr 16, 9:16 PM CDT | Tornado Warning | OUN | Atoka | 29 min |
| Apr 17, 4:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| Apr 17, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 36 min |
| Apr 17, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 45 min |
| Apr 17, 5:40 PM CDT | Tornado Warning | OUN | Woodward | 35 min |
| Apr 17, 6:15 PM CDT | Tornado Warning | OUN | Woodward | 30 min |
| Apr 17, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.